Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 24, NWS Honolulu, HI

November 24, 2008Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 24, 2008, 3:38 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Nov 24, 2008, 4:00 AM HST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2008, 3:38 AM HST (13:38 UTC)
In effect from
Nov 24, 2008, 4:00 AM HST
Expired
Nov 25, 2008, 3:28 AM HST
In force
23 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 241338
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 AM HST MON NOV 24 2008

...WIND ADVISORY TODAY FOR HALEAKALA SUMMIT KAHOOLAWE AND PARTS
OF THE BIG ISLAND...

.HIGH PRESSURE NORTHEAST OF THE HAWAIIAN ISLANDS IS EXPECTED TO
PRODUCE STRONG EASTERLY WINDS ON HALEAKALA SUMMIT AND ACROSS THE
HIGHER ELEVATIONS OF THE BIG ISLAND...INCLUDING THE SUMMITS OF
MAUNA LOA AND MAUNA KEA. STRONG AND GUSTY TRADE WINDS WILL ALSO
OCCUR ON KAHOOLAWE...AS WELL AS OVER PARTS OF KOHALA AND KAU ON
THE BIG ISLAND.

HIZ016-022-024>028-250245-
/O.NEW.PHFO.WI.Y.0024.081124T1400Z-081125T0400Z/
KAHOOLAWE-HALEAKALA SUMMIT-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
BIG ISLAND SUMMITS-
338 AM HST MON NOV 24 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. 

EXPECT SUSTAINED WINDS FROM THE EAST AT SPEEDS OF 20 TO 30
MPH...WITH HIGHER GUSTS TODAY.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION
WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT MAY BE PICKED
UP BY THE STRONGER WIND GUSTS.

$$

HOUSTON/BIRCHARD
2 follow-up statements
000 
WWHW70 PHFO 250130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST MON NOV 24 2008

...WIND ADVISORY TODAY FOR HALEAKALA SUMMIT KAHOOLAWE AND PARTS
OF THE BIG ISLAND...

.HIGH PRESSURE NORTHEAST OF THE HAWAIIAN ISLANDS IS EXPECTED TO
MAINTAIN STRONG AND GUSTY EASTERLY WINDS ON HALEAKALA SUMMIT AND
ACROSS THE HIGHER ELEVATIONS OF THE BIG ISLAND...INCLUDING THE
SUMMITS OF MAUNA LOA AND MAUNA KEA THROUGH TONIGHT. 

HIZ016-024>027-250230-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-081125T0400Z/
KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
330 PM HST MON NOV 24 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG AND GUSTY TRADES HAVE EASED OFF TO BELOW ADVISORY LEVELS.


$$

HIZ022-028-251430-
/O.EXT.PHFO.WI.Y.0024.000000T0000Z-081125T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
330 PM HST MON NOV 24 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

EXPECT SUSTAINED WINDS FROM THE EAST AT SPEEDS OF 20 TO 30 MPH...
WITH HIGHER GUSTS THROUGH TONIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE USE EXTRA CAUTION
WHILE DRIVING. ALSO...SECURE ANY LOOSE OBJECTS THAT MAY BE PICKED
UP BY THE STRONGER WIND GUSTS.

$$
000 
WWHW70 PHFO 251328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST TUE NOV 25 2008

...WIND ADVISORY CANCELLED FOR HIGHER ELEVATIONS OF MAUI AND THE
BIG ISLAND...

.STRONG AND GUSTY WINDS OVER THE HIGHER ELEVATIONS OF MAUI AND
THE BIG ISLAND HAVE EASED...THUS THE WIND ADVISORY IS CANCELLED.
HOWEVER...WINDS ARE EXPECTED TO INCREASE AGAIN LATER TONIGHT AND
WEDNESDAY...AND MAY BECOME STRONG ENOUGH TO PROMPT THE ISSUANCE OF
ANOTHER ADVISORY.

HIZ022-028-251430-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-081125T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
328 AM HST TUE NOV 25 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS OVER THE SUMMITS HAVE DROPPED BELOW ADVISORY LEVELS.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 23, 8:30 PM HST, 7 hours 8 minutes earlier.

Area forecast discussion, Nov 23, 8:30 PM HST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN NOV 23 2008

.SYNOPSIS...
EXPECT A MORE TYPICAL TRADE WIND WEATHER PATTERN TO RETURN TO THE
ISLANDS TONIGHT AND MONDAY. THE TRADES...WHICH ARE EXPECTED TO BE
RATHER STRONG MONDAY...WILL REMAIN WITH US THROUGH WEDNESDAY.
SOUTHERLY WINDS WILL RETURN TO THAT STATE BY THURSDAY AS A COLD
FRONT PUSHES DOWN FROM THE NORTHWEST TOWARD THE MAIN HAWAIIAN
ISLANDS. THIS COLD FRONT IS EXPECTED TO MOVE FROM KAUAI TO MAUI
COUNTY FRIDAY NIGHT AND SATURDAY...BRINGING SCATTERED SHOWERS TO
MANY AREAS.

&&

.DISCUSSION...
THE UPPER LEVEL LOW THAT BROUGHT BENEFICIAL RAIN TO MOST OF THE
STATE THIS WEEKEND...IS CENTERED NEAR 21N 165W...OR ABOUT 450 MILES
WEST OF HONOLULU. THIS FEATURE IS MOVING TOWARD THE WEST-SOUTHWEST
AT ABOUT 15 MPH EARLY THIS EVENING. AT THE SAME TIME...A 1027 MB
SURFACE HIGH IS CENTERED NEAR 33N 149W...OR ABOUT 100 MILES
NORTHEAST OF HONOLULU. THIS HAS ALLOWED THE TRADES TO RETURN AND
STRENGTHEN ACROSS THE STATE DURING THE PAST SEVERAL HOURS. THE
SURFACE HIGH IS FORECAST TO CONTINUE MOVING SOUTH TO A POSITION NEAR
30N 150W BY EARLY MONDAY AFTERNOON. THE INCREASING PRESSURE GRADIENT
SOUTH OF THIS HIGH WILL LIKELY INCREASE THE TRADES TO FRESH LEVELS
ACROSS MOST OF THE STATE MONDAY AND MONDAY NIGHT. THIS MAY RESULT IN
WIND ADVISORY CONDITIONS FOR SOME LOCATIONS...FOR EXAMPLE THE
SUMMITS ON MAUI AND THE BIG ISLAND...AS WELL AS PARTS OF THE KOHALA
DISTRICT. THERE IS STILL TOO MUCH UNCERTAINTY ABOUT THE SPECIFIC
LOCATIONS THAT MIGHT NEED SUCH AN ADVISORY AT THIS TIME. HOWEVER...
WILL SEND AN UPDATED FORECAST IN A MOMENT TO ACCOUNT FOR THESE
STRONGER WINDS MONDAY.

WITH THE RETURN OF THE TRADES...LOW CLOUDS AND SHOWERS WILL MAINLY
FAVOR THE WINDWARD AND MAUKA AREAS OF THE STATE. HOWEVER...STRONG
MIDDLE LEVEL RIDGING IS EXPECTED TO BECOME ESTABLISHED OVER THE AREA
DURING THE NEXT 24 HOURS. THIS IS EXPECTED TO HELP MINIMIZE THE
COVERAGE AND INTENSITY OF THESE TRADE SHOWERS.

THANKSGIVING DAY WILL LIKELY SEE WEAKER SOUTHERLY WINDS. THE WINDS
ARE EXPECTED TO VEER FROM THE SOUTHEAST...TO THE SOUTH. THE WINDS
WILL LIKELY BE FROM THE SOUTHWEST BY THURSDAY NIGHT. THE MODELS
INDICATE A COLD FRONT WILL REACH KAUAI COUNTY BY EARLY FRIDAY
EVENING. THIS FRONT IS EXPECTED TO MOVE DOWN THE REMAINDER OF THE
SMALLER ISLANDS LATE FRIDAY NIGHT AND SATURDAY. THE FRONT WILL
LIKELY WEAKEN UPON REACHING THE BIG ISLAND LATE SATURDAY. BEHIND
THE FRONT...EXPECT LIGHT TO MODERATE NORTH AND NORTHEAST WINDS WITH
IMPROVING SKY CONDITIONS. THE PASSAGE OF THE COLD FRONT MAY ALSO
USHER IN A SLIGHTLY COOLER AIR MASS.

&&

.MARINE...
THE SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR THE TYPICAL
WINDY MARINE ZONES OVERNIGHT. WITH THE SURFACE HIGH PUSHING DOWN
CLOSER TO THE ISLANDS FROM THE NORTHEAST...WINDS AND SEAS ARE
EXPECTED TO INCREASE STARTING EARLY MONDAY MORNING ACROSS MOST OF
THE REMAINING MARINE ZONES. THEREFORE...HAVE ISSUED A SMALL CRAFT
ADVISORY THAT WILL INCLUDE ALL HAWAIIAN WATERS MONDAY AND MONDAY
NIGHT.

A NEW MODERATE NORTHWEST SWELL IS EXPECTED TO ARRIVE ALONG THE NORTH
AND WEST FACING SHORES OF KAUAI...NIIHAU AND OAHU LATE MONDAY. THIS
WILL BE FOLLOWED BY A SERIES OF SMALLER NORTHWEST SWELLS...WITH
FIRST OF THESE ARRIVING WEDNESDAY NIGHT AND ANOTHER ONE THURSDAY
NIGHT. A DEEP LOW PRESSURE SYSTEM...WHICH IS ASSOCIATED WITH THE
COLD FRONT THAT IS FORECAST TO MOVE DOWN THE ISLAND CHAIN FRIDAY
NIGHT...WILL ALSO GENERATE A SIGNIFICANT SWELL AIMED AT THE HAWAIIAN
ISLANDS. SURF GENERATED BY THIS SWELL MAY REQUIRE A HIGH SURF
ADVISORY...OR POSSIBLY A WARNING...FOR THE NORTH AND WEST FACING
SHORES OF MANY OF THE MAIN HAWAIIAN ISLANDS AS EARLY AS FRIDAY.

&&

.AVIATION...
AIRMETS ARE CURRENTLY IN EFFECT FOR MODERATE TURBULENCE BELOW 8
THOUSAND FEET...MAINLY ATTRIBUTED TO MODERATELY STRONG TRADE WINDS
INTERACTING WITH TERRAIN...AND 13 TO 35 THOUSAND FEET DUE TO WIND
SHEAR AT THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE. REFER TO
AIRMET BULLETIN FOR MORE INFORMATION.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY THROUGH TONIGHT FOR THE ALENUIHAHA AND PAILOLO
CHANNELS...MAALAEA BAY AND THE WATERS SOUTH OF THE BIG ISLAND.

SMALL CRAFT ADVISORY MONDAY AND MONDAY NIGHT FOR ALL HAWAIIAN WATERS.

&&

PUBLIC/MARINE...HOUSTON
AVIATION...MORRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:38 PM HSTSmall Craft AdvisoryHFO68 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.